Jump to content

Bad Hives Outbreak - Could It Be Autoimmune? Benadryl?


iheartcats
 Share

Recommended Posts

Hello, all,

After finally feeling better after my viral infection (antibiotics were finished yesterday) I got bad hives tonight while eating out, they went away, and now are back a few hours later. :lol:

I just had a quarter of a chicken pot pie (yes my gluten-free fell through this month - I was sick and couldn't keep up). I know it's not an out-of-nowhere-eating-wheat thing because I've had wheat in chicken noodle soup, macaroni, etc recently. Not good, I know, but not tonight's problem.

I've tested negative to nuts (but had hives immediately after cashews before!) so I asked, and no nuts in the pot pie.

I had nothing else. I've taken my Zyrtec for the day (about an hour ago). But these are so itchy. I was told by a former allergist Benadryl can be used for breakthrough allergic reactions, but I don't know if this is an allergic reaction! (If you look up Benadryl with Zyrtec many say it's dangerous on the Web, but I told it just makes you really drowsy)? But I can't been up itching all night.

I'm so frustrated. The hives are coming and going. If a Benadryl works (I'll take one before bed, I guess, so I'm not itching/burning all night)....does that mean allergy and NOT autoimmune? I'm so confused.

Link to comment
Share on other sites

Hi Cat Lady-

Happens to me all the time (though I've been pretty well controlled lately-Knock on wood!) I have chronic urticaria as part of my MCAD. When they are very bothersome, I rub in a topical cortisone cream and take extra meds. Benadryl is fine. It will make you drowsy. My allergist prescribed atarax (taken at night) when mine were awful. The atarax helped my other symptoms so much that we have decided to keep me on it. It's OK to mix antihistamines, but you may get sleepy.

Have you been stressed lately? How's your blood sugar been? When my body is stressed in any way, including hypoglycemia- I break out in itchy hives. Frustrating!

Feel better-

Julie

Link to comment
Share on other sites

Maybe a silly or gross question, but, um how old was the potpie? :unsure: If they made it that morning or yesterday with left-over chicken and then stuck it in the fridge and waited to bake it till you ordered it, it was probably fully into left-over status. Left-overs are big No-no's for excess histamine, just like old fish. It may have been an excess histamine reaction. You could probably eat all the same ingredients, cooked fresh, with no reaction at all. :(

Link to comment
Share on other sites

I always take benedryl and zyrtec together without a problem other then tiredness. My dr said I can take up to 100mg of benedryl at a time but you should get the ok from a dr before doing the same. Benedryl cream has antihystimine in it too so be careful of taking a dose of benedryl and then adding the cream and getting too much anti-hystamine in your system.

Link to comment
Share on other sites

Mack's Mom: Stress. Yes. I've actually broken out in all over hives from stress. :( But it's been up pretty high lately! So could be adding to the pot. The extra Benadryl seemed to calm things down last night so it was worth the drowsiness!

FireWatcher: You know. It was at a weird time. Say 4pm. So it was probably old. At least made in the morning. How does this affect histamines? I don't think I'm very familiar with this. I have to eat more fish so do tell (diet change). I hate itchy hot hives.

Pink: I was just tired from the antihistamines. I'm glad other people mix these - I feel like an antihistaimine fiend. LOL But if you need it, you need it.

They still don't think I have a MCAD but something autoimmune. :/ I just wish I had an answer.

Again, thank you everyone. It's nice I have some place to get answers!

Link to comment
Share on other sites

Cat-Lady,

Histamines build up in food that sits. Fish and shellfish are notorious for false food allergy events. If you are sensitive to histamine then don't eat anything that is not cooked fresh! Skip fish entirely, especially the canned kind. If you need the omega 3's take capsules. I also used to get huge hives when I was under stress. They would start on one side of my body and travel to the other--weird and very itchy!

Link to comment
Share on other sites

When I have had bad hives... it has always been due to an antibiotic. I would check with your dr on this one. I have had hives from bactrum and avolox. The last time I had a problem with hives it happened 2 days after I finished the antibiotic. I had to go see a dermatologist. Good luck

Link to comment
Share on other sites

I do not have MCAd but I do have auto immune angioedema. Basically at randoms times and particularly when i'm stressed out my tongue, throat and lips all swell to the point that I go to the ER for anaphalaxis. It took a long time to get this diagnosis. I ended up seeing an immunologist not an allergist and he was able to diagnosis me and figure out some good medicines to take.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...